Q. I get shortness of breath and chest tightness after taking Hydroxychloroquine for fever. Why?

Answered by
Dr. Zubayeralam
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Apr 27, 2020 and last reviewed on: May 11, 2020

Hello doctor,

I have manageable shortness of breath, chest tightness but no cold. My x-rays are clean, and ECG is also normal. My BP looks high 140/90.

Mainly, I am unable to breathe normally. I am feeling little shortness always. Currently, I am taking the last doctor's medication. I understand it is a bit tough for the doctors to find the solution immediately. But looking for the best. Right now believing in my daily food rather than medicine.

Initially, it started with cold on last month. I took homeopathy tablets. I developed a fever of 99 F and took homeopathy medication. It sustained for three days (fever of 99F). So the doctor asked me to report to the near by government medical college hospital. I reported and took even the COVID test and the result is negative. The hospital provided me Hydroxychloroquine and Rantac tablets. After taking that my fever is gone. I was fine but suddenly got shortness of breath early this month. I am not sure if this was due to any allergy to food. On that day I took two eggs and four jack fruit. The same day I reported to the hospital. They gave two more days of Hydroxychloroquine. From that time I am having shortness of breath but there was no cold or cough. Doctor says all the reports are normal but still unable to find the solution.

 

This is an Ad. icliniq or icliniq doctors do not endorse the content in the ad.

Dr. Zubayeralam

General Medicine Internal Medicine Pulmonology (Asthma Doctors)
#

Hello,

Welcome to icliniq.com.

I can understand your concern. According to your statement, you have been suffering from shortness of breath, chest tightness without any cough, and cold. Shortness of breath, chest tightness can result from some conditions which are mentioned below.

Anxiety is a common condition associated with chest tightness, shortness of breath, rapid heart rate, sweating, nausea, etc.

GERD (gastroesophageal reflux disease) occurs when stomach acid travels back up from the stomach to the esophagus and associated with chest tightness, shortness of breath, difficulty swallowing, etc.

Muscle strain typically occurs from intense activities like reaching or lifting when twisting related with the same clinical features.

Costochondritis is the inflammation of the cartilage in the rib and associated with the same type of features.

Even PUD (peptic ulcer disease), valvular heart diseases, pulmonary HTN (hypertension), esophageal rupture, pericarditis, hiatus hernia, etc can cause chest tightness with shortness of breath.

Treatment depends on the causes. So you should undergo ETT (exercise tolerance testing), echo, endoscopy of upper GIT (gastrointestinal tract), barium swallow test, CBC (complete blood count), etc for detection of underlying causes which are responsible for your sufferings.

You should also undergo FEV1 (forced expiratory volume), ABG (arterial blood gas) analysis, spirometry for pulmonary function test, reversibility test, etc for the diagnosis of bronchial asthma as your pulmonologist has diagnosed earlier according to your prescription. (attachment removed to protect patient identity).


Was this answer helpful?

 | 

Thank you doctor,

I will try to get the tests asap. Due to lockdown, I cannot go out now. Is there any remedy to manage my sleep until then? I am not sure if this is due to the anxiety of COVID.

Dr. Zubayeralam

General Medicine Internal Medicine Pulmonology (Asthma Doctors)
#

Hi,

Welcome back to icliniq.com.

I have gone through your case several times and found nothing significant. You have a rapid heartbeat, sometimes high BP (blood pressure). I think it may be due to anxiety or tension, maybe you suffered from acid reflux too. According to the last prescription, you are on Rabeprazole, Domperidone, and analgesic like Tramadol, Paracetamol, etc.

According to your statement, I think you have been suffering from anxiety with acid reflux that causes your chest tightness, shortness of breath, rapid heart rate, etc. You can take syrup. Gaviscon (two teaspoons four times daily after meal), anxiolytic like Clonazepam or Bromazepam once at bedtime for anxiety and insomnia along with your current medications.

No need to undergo any investigations under these circumstances. Please become mentally strong and strict on your current medications. I think that is enough for you now and knock me in case of any other query.

I want to add something. You had taken Hydroxychloroquine for fever. Some common side effects of this medication are chest pain or tightness, rapid heartbeat, anxiety, etc. Sometimes it also causes raised blood pressure among the rare complications, shortness of breath is one of them. So all of your present clinical features may resulted from the side effects of Hydroxychloroquine.


Was this answer helpful?

 | 

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Shortness of breath and chest pain after breathing in steam

Query: Hello doctor, I am a 26 year old male weighing in 185 and 5'9". I do not take any medications. I am worried if I am at risk of any complications after having breathed in some steam/air at about 350 F. I was covering a pot roast I had just taken out of the oven when I accidentally took a breath of it...  Read Full »

I experience chest congestion with heaviness and constant cough. Will smoking be the reason?

Query: Hello doctor, I have chest congestion with heaviness in chest. I also have a constant cough with sputum. I am not taking any medication at present for this. Could this be due to smoking?  Read Full »

Patient has painful papules on both sides of hands. Please provide diagnosis.

Query: Hello doctor, The patient is a 12 year old female. One month ago, she presented with drenching sweating and cold feeling with cold hands. Two weeks later, the skin of hands became erythematous and blanched on pressure. Then, they gave her measles vaccine in the school. Two days later, she developed...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a General Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.